Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Birmingham, AL

February 12, 2000Limestone County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 12, 2000, 3:20 AM CST for Limestone County, Alabama. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 12, 2000, 3:20 AM CST (09:20 UTC)
Expired
Feb 12, 2000, 3:45 AM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 3:37 AM CSTHail 0.75Athens, ALDime size hail was reported in Coxey.
Feb 12, 3:38 AM CSTHail 0.75Cairo, ALDime size hail fell in the Cairo area.
Feb 12, 3:40 AM CSTHail 0.75Ripley, ALDime size hail was reported in Ripley.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 120921
SVRBHM
ALC083-120945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 AM CST SAT FEB 12 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 345 AM CST.

* AT 320 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM WITH LARGE HAIL NEAR ATHENS...MOVING   EAST AT 
50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 345 AM CST...
  LESTER...
  ATHENS...
  ELKMONT AND MOORESVILLE...
  ARDMORE...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 2:43 AM CST, 37 minutes earlier.

Area forecast discussion, Feb 12, 2:43 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
243 AM CST SAT FEB 12 2000

LATEST RUC MODEL SHOWS H5 SHORT WAVE MOVING INTO AND ACROSS THE TN
VLY THRU 15Z THIS MORNING.  STATIONARY FRONTAL BOUNDARY EXTENDS FROM
NEAR FT. PAYNE TO NEAR COLUMBUS MS.  SURFACE LOW JUST SOUTH OF
COLUMBUS WILL MOVE NORTHEAST ALONG THIS FRONT THIS MORNING AND
GENERALLY BE EAST OF THE AREA BY EARLY THIS AFTERNOON.  HIEST POPS
TODAY WILL BE ACROSS THE EXTREME NORTH AND WILL ADJUST THE POPS
JUST BEFORE RELEASE TIME BASED ON CURRENT RADAR.

FRONT MAY PUSH SLIGHTLY FARTHER SOUTH TODAY BUT WILL GENERALLY WASH
OUT NORTH OF BIRMINGHAM LATER TONIGHT WITH SOME GRADUAL DRYING
TAKING PLACE LATER TONIGHT.  NEXT SYSTEM IS ALREADY GETTING
ORGANIZED ACROSS THE WESTERN STATES AND THIS RUN OF THE MODELS HAS
THIS SYSTEM MOVING RAPIDLY EASTWARD.  IMPRESSIVE LOW LEVEL JET
PUNCHES INTO THE AREA ON SUNDAY AND WITH GULF WIDE OPEN WILL BRING
POPS BACK INTO THE AREA WITH THE HIEST POPS ACROSS THE WESTERN
SECTIONS.  FOR SUNDAY NIGHT WILL SAY NUMEROUS SHOWERS AND TSTMS FOR
ALL SECTIONS.

LARGE TEMPERATURE DIFFERENCE ACROSS THE AREA GIVEN FRONTAL
BOUNDARY ACROSS THE NORTH AND SOUTHERLY FLOW ACROSS THE SOUTH
CBENTRAL SECTIONS.  WILL HAVE NUMEROUS GROUPINGS AND USE A BLEND OF
THE FAN/FWC DATA.

HSV 53/45/63 505   BHM 65/50/67 305   MGM 71/52/71 204

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:12 AM CSTSevere Thunderstorm WarningBMXColbert33 min
Feb 12, 3:35 AM CSTSevere Thunderstorm WarningBMXLauderdale, Lawrence25 min
Feb 12, 3:41 AM CSTSevere Thunderstorm WarningBMXMadison34 min
Feb 12, 3:54 AM CSTSevere Thunderstorm WarningBMXLimestone36 min
Feb 12, 4:03 AM CSTSevere Thunderstorm WarningBMXJackson27 min
Feb 12, 4:25 AM CSTSevere Thunderstorm WarningBMXLimestone35 min
Feb 12, 4:31 AM CSTSevere Thunderstorm WarningBMXJackson59 min
Feb 12, 4:43 AM CSTSevere Thunderstorm WarningBMXMadison32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.